Question about PEP (Post-exposure prophylaxis)
Mar 19, 2014
I may have been exposed to HIV in this this saturday when i had sex with a female frien of mine, then, about 10 hours later i went to my doctor and he gave me Post-exposure prophylaxis. My doctor prescribed to me Biovir (Zidovudina+Lamivudina)300+150 mg/ 2 caps twice a day and Lopinavir and ritonavir (Kaletra) 200+50 mg. I'm using these medications for 24 hours.
My question is the following: - In these respective drugs it is possible to contain HIV, like as vaccines, where the virus is attenuated?? - what these drugs will do?, How these drugs work?
I doubt very much that i might have caught HIV because i just recive an unprotect oral sex, I just took prophylaxis because I am a very suspicious men, could i say kind of paranoid. My fear now is get HIV or another disease from these drugs, there is this possibility?
Can I continue taking the medication even with 0% chance I have caught hiv Saturday?
I am very afraid of catching HIV, then if the "Kaletra and biovodir" have any chande to transmit hiv I'll stop taking it right now!
Response from Dr. Young
Hello and thank you for posting your question about PEP.
1) HIV medications do not contain the virus, so there is absolutely no way that you would receive the virus (attenuated or not) by taking the pills.
2) HIV medications work by stopping the virus from making copies of itself. In doing so, the meds prevent infection of cells. For more information about antiretroviral mediations, check out our Fact Sheet on AIDSInfonet.org.
3) It's challenging to say zero risk, but based on your exposure and the fact that you're now taking PEP, I'd estimate your risk to be very, very low.
Hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Lap Dance Risk Of Getting HIV
- Is Dizziness An Acute Symptom Of AIDS?
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Flu Symptoms After Sex With Hooker Condom Broke Worried I Have HIV
- Itchy Rash After Touching Dried Semen Sign Of HIV AIDS
- Loose Stool After Anal Sex Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.